Skip to main content

What is tardive dyskinesia?

Tardive dyskinesia is a neurological disorder that causes involuntary movements of the body, including arms, legs and fingers, but most frequently affecting the lower face.

Symptoms

Grimacing, tongue thrusting, rapid eye blinking and lip puckering are common symptoms.

Causes

The onset of tardive dyskinesia is slow and is usually a serious side effect of long-term and/or high doses of neuroleptic medications, which are used in the treatment of psychotic conditions. In infants and children, it’s a side effect of the use of drugs to treat gastrointestinal disorders.

Types of treatment

There is no cure for tardive dyskinesia, but with early diagnosis, if the drug is stopped, the symptoms may be reversed. Management of the symptoms may be helped with Botox, Klonopin or other medications. There is a risk, however, of the involuntary movements returning, becoming permanent or worsening in time.

Go to top